Oklahoma, 2010

Excessive Heat in Oklahoma, August 8 to 16, 2010

August 8 to 16, 2010 · NWS TSA · 20 events in 20 counties and zones

A strong subtropical high pressure system reestablished itself over the south central and southeastern United States during the August 8th through 15th timeframe. Exceptionally hot weather was the result with above normal daytime temperatures of 101 to 106 degrees, which combined with high humidity resulted in 105 to 115 degree heat index values.

Where it happened

Every event with a place to put it; 17 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
17
Property damage
None recorded
Crop damage
None recorded
Events
20

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

A strong subtropical high pressure system reestablished itself over the south central and southeastern United States during the August 8th through 15th timeframe. Exceptionally hot weather was the result with above normal daytime temperatures of 101 to 106 degrees, which combined with high humidity resulted in 105 to 115 degree heat index values. Little relief was felt at night as temperatures only fell into the 75 to 80 degree range during the overnight hours. Overnight low temperatures only fell into the lower to middle 80s for several consecutive days at Tulsa International Airport, which is highly unusually even for northeastern Oklahoma during the summertime. At least 17 people were treated for heat-related illness in Tulsa during this period.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Aug 8, 5:33 AM CST, 27 minutes earlier.

Area forecast discussion, Aug 8, 5:33 AM CST, 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
633 AM CDT SUN AUG 8 2010

.AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KMLC/KXNA/KFYV/KFSM.
OTHER THAN SOME LIGHT FOG REDUCING VISIBILITIES INTO THE MVFR
RANGE EARLY THIS MORNING AT THE ARKANSAS TAF SITES...VFR
CONDITIONS WILL PREVAIL THROUGH THE FORECAST PERIOD. EARLY MORNING
SHOWERS AND THUNDERSTORMS SHOULD NOT AFFECT ANY OF THE TAF SITES.
A FEW SHOWERS AND STORMS WILL LIKELY REDEVELOP THIS
AFTERNOON...BUT THE CHANCES OF A TAF SITE BEING AFFECTED ARE TOO
LOW TO INCLUDE A MENTION AT THIS TIME.

&&

.PREV DISCUSSION... /ISSUED 310 AM CDT SUN AUG 8 2010/

DISCUSSION...
SLOW MOVING CLUSTER OF STORMS ACROSS SE OK THIS MORNING CONTINUES
WITHIN RESIDUAL MOIST AXIS. THIS AREA WILL BE THE FOCUS FOR
ADDITIONAL CONVECTION TODAY SO HIGHEST POPS ARE IN ORDER FOR SE OK.
MOIST AXIS TO LINGER ABOUT SE OK NW AR REGION THROUGH TUESDAY.
BEYOND THAT UPPER RIDGE CENTERS ITSELF WEST OF THE REGION KEEPING
THE ERN ZONES ON THE FRINGE OF LIGHT NW FLOW ALOFT. FOR NOW...WILL
KEEP LATER PERIODS DRY. BOTH GFS AND ECMWF BOTH HINT AT A TROPICAL
SYSTEM MOVING ONSHORE FROM THE GULF LATE IN THE WORK WEEK WITH THE
ECMWF MAINTAINING AN AGGRESSIVE TRACK THAT COULD POTENTIALLY IMPACT
OUR AREA NEXT WEEKEND SHOULD THIS SCENARIO BE MAINTAINED.
CURRENT HEAT WARNING AND ADVISORY LOOK GOOD AS MAXIMUM AFTERNOON
HEAT INDEXES OF 105 TO 110 OR BETTER CAN BE EXPECTED. INCREASED
FORECAST CONFIDENCE WILL LIKELY LEAD TO EXTENSIONS OR UPGRADES OF
THESE PRODUCTS FOR LATER PERIODS...AS RUN TO RUN CONSISTENCY
CONTINUES TO SHOW THE UPPER RIDGE HOLDING FIRM FOR AT LEAST THE
UPCOMING WORK WEEK.

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...EXCESSIVE HEAT WARNING UNTIL 7 PM TUESDAY FOR OKZ060-OKZ061-
     OKZ064-OKZ066-OKZ067-OKZ070-OKZ072.

     HEAT ADVISORY UNTIL 7 PM TUESDAY FOR OKZ049-OKZ053-OKZ054-OKZ055-
     OKZ056-OKZ057-OKZ058-OKZ059-OKZ062-OKZ063-OKZ065-OKZ068-
     OKZ071-OKZ073-OKZ074-OKZ075-OKZ076.

AR...EXCESSIVE HEAT WARNING UNTIL 7 PM TUESDAY FOR ARZ019-ARZ020-
     ARZ029.

&&

AVIATION...05
Hazardous weather outlook, Aug 8, 4:18 AM CST, 1 hour 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
518 AM CDT SUN AUG 8 2010

ARZ001-002-010-011-019-020-029-OKZ049-053>076-091000-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
518 AM CDT SUN AUG 8 2010

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...TODAY AND TONIGHT.

THUNDERSTORMS WITH DANGEROUS LIGHTNING.
	RISK...ELEVATED.
	AREA...SOUTHEAST OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...ONGOING.

DANGEROUS HEAT.
	RISK...SIGNIFICANT.
	AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...LATE MORNING.

	AREA AT GREATEST RISK...EASTERN OKLAHOMA AND WEST CENTRAL ARKANSAS.

DISCUSSION...
SCATTERED THUNDERSTORMS WILL CONTINUE THROUGH MID MORNING FROM
SOUTHEAST OKLAHOMA INTO WEST CENTRAL ARKANSAS. SCATTERED
THUNDERSTORMS WILL LIKELY REDEVELOP IN THIS SAME GENERAL AREA THIS
AFTERNOON. WHILE GUSTY WINDS MAY ACCOMPANY SOME OF THE STORMS THIS
AFTERNOON...ORGANIZED SEVERE WEATHER IS NOT EXPECTED.

AFTERNOON TEMPERATURES TODAY WILL CLIMB INTO THE 94 TO 101 DEGREE
RANGE. HUMID CONDITIONS WILL ACCOMPANY THE HEAT...WITH HEAT
INDICES RISING INTO THE 100 TO 105 DEGREE RANGE ACROSS FAR
NORTHWEST ARKANSAS...AND INTO THE 107 TO 112 DEGREE RANGE ACROSS
EASTERN OKLAHOMA AND WEST CENTRAL ARKANSAS.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
SPOTTER ACTIVATION NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
MONDAY THROUGH WEDNESDAY...THUNDERSTORM POTENTIAL...DANGEROUS HEAT POTENTIAL.
THURSDAY THROUGH SATURDAY...DANGEROUS HEAT POTENTIAL.

EXTENDED DISCUSSION...
THE HEAT WILL BE THE MAIN STORY OF THE UPCOMING WEEK AS TRIPLE
DIGIT TEMPERATURES BECOME COMMON ACROSS THE AREA ONCE AGAIN.
EXCESSIVE HEAT WARNINGS AND HEAT ADVISORIES /OKCNPWTSA/ HAVE BEEN
POSTED FOR EASTERN OKLAHOMA AND WEST CENTRAL ARKANSAS THROUGH
TUESDAY AND WILL LIKELY BE EXTENDED INTO THE WEEKEND AS THE HEAT
WAVE PERSISTS.

A FEW MAINLY AFTERNOON AND EVENING THUNDERSTORMS WILL BE POSSIBLE
THROUGH WEDNESDAY IN THE FAVORED TERRAIN AREAS OF FAR EASTERN
OKLAHOMA AND NORTHWEST ARKANSAS.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL INFORMATION.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

20 excessive heat. Local standard time, as filed.

Excessive Heat, Tulsa

When
August 8, 6:00 AM CST to August 15, 8:00 PM CST
Where
Tulsa forecast zone
Injuries
17 direct, 0 indirect
Reported by
Official NWS Observations
Coordinates
36.121, -95.941 (the zone’s center; the record gives no point)

Excessive Heat, Rogers

When
August 8, 6:00 AM CST to August 15, 8:00 PM CST
Where
Rogers forecast zone
Reported by
Official NWS Observations
Coordinates
36.372, -95.604 (the zone’s center; the record gives no point)

Excessive Heat, Creek

When
August 8, 6:00 AM CST to August 15, 8:00 PM CST
Where
Creek forecast zone
Reported by
Official NWS Observations
Coordinates
35.903, -96.371 (the zone’s center; the record gives no point)

Excessive Heat, Okmulgee

When
August 8, 6:00 AM CST to August 15, 8:00 PM CST
Where
Okmulgee forecast zone
Reported by
Official NWS Observations
Coordinates
35.647, -95.964 (the zone’s center; the record gives no point)

Excessive Heat, Wagoner

When
August 8, 6:00 AM CST to August 15, 8:00 PM CST
Where
Wagoner forecast zone
Reported by
Official NWS Observations
Coordinates
35.961, -95.521 (the zone’s center; the record gives no point)

Excessive Heat, Muskogee

When
August 8, 6:00 AM CST to August 15, 8:00 PM CST
Where
Muskogee forecast zone
Reported by
Official NWS Observations
Coordinates
35.616, -95.379 (the zone’s center; the record gives no point)

Excessive Heat, Sequoyah

When
August 8, 6:00 AM CST to August 15, 8:00 PM CST
Where
Sequoyah forecast zone
Reported by
Official NWS Observations

Excessive Heat, Pawnee

When
August 9, 2:00 PM CST to August 15, 8:00 PM CST
Where
Pawnee forecast zone
Reported by
Official NWS Observations
Coordinates
36.317, -96.699 (the zone’s center; the record gives no point)

Excessive Heat, Okfuskee

When
August 9, 2:00 PM CST to August 15, 8:00 PM CST
Where
Okfuskee forecast zone
Reported by
Official NWS Observations
Coordinates
35.466, -96.323 (the zone’s center; the record gives no point)

Excessive Heat, McIntosh

When
August 9, 2:00 PM CST to August 15, 8:00 PM CST
Where
McIntosh forecast zone
Reported by
Official NWS Observations
Coordinates
35.374, -95.667 (the zone’s center; the record gives no point)

Excessive Heat, Pittsburg

When
August 9, 2:00 PM CST to August 16, 3:00 PM CST
Where
Pittsburg forecast zone
Reported by
Official NWS Observations
Coordinates
34.924, -95.748 (the zone’s center; the record gives no point)

Excessive Heat, Osage

When
August 10, 2:45 PM CST to August 15, 4:00 AM CST
Where
Osage forecast zone
Reported by
Official NWS Observations

Excessive Heat, Washington

When
August 10, 2:45 PM CST to August 15, 4:00 AM CST
Where
Washington forecast zone
Reported by
Official NWS Observations
Coordinates
36.715, -95.904 (the zone’s center; the record gives no point)

Excessive Heat, Nowata

When
August 10, 2:45 PM CST to August 15, 4:00 AM CST
Where
Nowata forecast zone
Reported by
Official NWS Observations
Coordinates
36.799, -95.617 (the zone’s center; the record gives no point)

Excessive Heat, Craig

When
August 10, 2:45 PM CST to August 15, 4:00 AM CST
Where
Craig forecast zone
Reported by
Official NWS Observations
Coordinates
36.762, -95.208 (the zone’s center; the record gives no point)

Excessive Heat, Ottawa

When
August 10, 2:45 PM CST to August 15, 4:00 AM CST
Where
Ottawa forecast zone
Reported by
Official NWS Observations
Coordinates
36.836, -94.810 (the zone’s center; the record gives no point)

Excessive Heat, Mayes

When
August 10, 2:45 PM CST to August 15, 2:00 PM CST
Where
Mayes forecast zone
Reported by
Official NWS Observations
Coordinates
36.302, -95.231 (the zone’s center; the record gives no point)

Excessive Heat, Haskell

When
August 10, 2:45 PM CST to August 15, 8:00 PM CST
Where
Haskell forecast zone
Reported by
Official NWS Observations
Coordinates
35.225, -95.117 (the zone’s center; the record gives no point)

Excessive Heat, Latimer

When
August 10, 2:45 PM CST to August 16, 3:00 PM CST
Where
Latimer forecast zone
Reported by
Official NWS Observations
Coordinates
34.876, -95.250 (the zone’s center; the record gives no point)

Excessive Heat, Le Flore

When
August 10, 2:45 PM CST to August 16, 3:00 PM CST
Where
Le Flore forecast zone
Reported by
Official NWS Observations

What these are

Excessive Heat
Heat at or above the local excessive heat warning criteria, or heat that caused deaths.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2010Every state in 2010This day in weather historyWarnings in Oklahoma, August 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 258485, 258486, 258487, 258488, 258489, 258491, 258492, 258493, 258494, 258495, 258496, 258497, 258498, 258499, 258500, 258501, 258502, 258503, 258504, 258505.